Melatonin overdose feared with urgent warning Sleeping pill poisons children after 52,000 calls about consumption

AN URGENT ALERT has been issued following a worrying rise in childhood melatonin poisoning.

During the pandemic, there has been a large spike in cases of poisoning from sleeping pills, and over the past year, US poison control centers received more than 52,000 calls.

Melatonin overdoses are becoming increasingly common in children

1

Melatonin overdoses are becoming increasingly common in childrenPhoto credit: Getty Images

The number of calls about children consuming a questionable amount of the dietary supplement in the past decade has increased six-fold.

The substance is a popular over-the-counter sleep aid that helps control the body’s sleep cycle.

While many parents may not think of melatonin as a harmful substance, experts still say it should be kept out of a child’s reach, WBAL TV reported.

“It’s really a drug that has the potential to cause harm and should belong in the medicine cabinet,” said Dr. Karima Lelak, an emergency room physician at Children’s Hospital of Michigan, told WBAL TV.

Doctors no longer prescribe drugs for 35 conditions — here's the full list
Parents will

While people can ingest large amounts of melatonin without significant harm, experts still warn that there is no antidote.

Signs of overdose may include slowed breathing and vomiting. If these or other worrisome signs appear, parents should take their children to the hospital.

If children are currently taking in too much melatonin, parents are advised to monitor them at home.

Melatonin sales increased 150 percent from 2016 to 2020.

The substance isn’t regulated by the U.S. Food and Drug Administration, so the department has no record of what ingredients are used or the accuracy of dosages, WBAL TV reported.

During the 10-year research period, “more than 4,000 children were hospitalized, five had to be hooked up to machines to help them breathe, and two — both younger than 2 — died,” WBAL TV reported.

Other research shows that the label may misrepresent the contents of the bottle.

This data also shows that other countries have banned the sale of over-the-counter melatonin, WBAL TV reported.

The Melrose Place actor has tragically died at the age of 62
Ex-cop arrested outside US Capitol with BB gun, body armor and fake badge

From 2012 to 2021, there were more than 260,000 calls about children taking too much melatonin.

In 2012, melatonin calls accounted for just 0.6 percent of all poison control calls. In 2021, they accounted for 5 percent of all calls.

We pay for your stories!

Do you have a story for The US Sun team?

https://www.the-sun.com/news/5485980/covid-related-melatonin-overdose-children-hospital/ Melatonin overdose feared with urgent warning Sleeping pill poisons children after 52,000 calls about consumption

DevanCole

Daily Nation Today is an automatic aggregator of the all world’s media. In each content, the hyperlink to the primary source is specified. All trademarks belong to their rightful owners, all materials to their authors. If you are the owner of the content and do not want us to publish your materials, please contact us by email – admin@dailynationtoday.com. The content will be deleted within 24 hours.

Related Articles

Back to top button